Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Spinal cord injury, nerve pain. taking skelaxin medication. moved to a place with higher altitude, cold affecting legs. Cause of further damage to spine ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
I have had a SCI for 25 years. I've had chronic pain which is "managed" with a variety of drugs so that I could function on a limited basis. Last year, I got immense relief from skelaxin, so much so that I was almost back to before the problem presented. However, it's very easy to cause a flare-up of the nerves, and that I did. I recovered and enjoyed another couple month of relief.

Now I've moved to a town in Arizona (Prescott) that's a mile high. I re-"injured" yself in the moving process and caused a flare up. But this time it doesn't go away. I awake in the middle of the night with my legs and feet burning-cold. I totally disrupts my sleep. The only thing that reduces the pain is my morning dose of skelaxin (with neurontin — tho I don't think neurontin really does that much). My question: Did I make a mistake moving to such a high altitude. I cannot continue to live like this. I'm extremely inactive, which I know is bad for me, but the pain is the big issue. We'll move again if we have to.
Posted Mon, 16 Apr 2012 in Brain and Spine
Answered by Dr. Rakhi Tayal 5 hours later
Thanks for posting your query.
After a spinal cord injury, in most of the cases a partial nerve root compression remains which causes all the symptoms that you are having. Associated disc prolapse makes the symptoms worse.
Skelaxin is a skeletal muscle relaxant. Neurontin helps with the pain. If you are not getting relief with these, you can add another pain killer after consulting with your orthopedician. Having steroid injections in the spine might also bring relief.
If you are getting adequate rest and you feel that you do not have to exert much then you can continue staying at high altitude. The symptoms will gradually settle down in 2-3 weeks of proper treatment.
If the symptoms do not subside then you might have to come back to bring the desired relief.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor